Apricots kernels contain a substance known as laetrile that has become touted as an “alternative” cancer treatment despite there being no scientific evidence backing it up. It’s also a fairly widely noted “did you know…?” piece of knowledge that cyanide can be found in the kernels of apricots. Can you see where this story is going yet?
As explained in a recent BMJ Case Report, a 67-year-old Australian had an extremely close call after suffering cyanide poisoning from taking too much self-prescribed apricot kernel extract called “ake”. The man had recently just gotten over prostate cancer and had been taking the supplement to make sure it didn’t come back.
Every day for over five years, he took two teaspoons of apricot kernel extract and three Novodalin tablets, a herbal fruit kernel supplement. This means he was dosing himself with 17.32 milligrams of cyanide each day.
Remarkably, the effect of this on his health was only noticed by doctors during some routine surgery. His blood was found to have dangerously high levels of thiocyanate, a byproduct of cyanide breakdown, and low oxygen saturation.
For a guy who had ingested 20 times the safe limit of cyanide, that’s not surprising. Cyanide kills you by interfering with the transport of electrons to oxygen in the electron transport chain of aerobic cellular respiration. This effectively means you can use the oxygen in your system and your body’s tissues become starved of oxygen.
In a short time, you would experience nausea, headaches, tiredness, confusion, and feel generally ill. Long-term exposure will eventually lead to symptoms such as unconsciousness, falling blood pressure, lung failure, comas, and ultimately, death.
Fortunately for this man, he managed to avoid death this time around. However, he has still continued to take the apricot kernel supplement despite the doctors strongly advising against it, the lack of evidence supporting its supposed miraculous properties, and the fact he suffered chronic cyanide poisoning.
“Self-prescribed medications, especially in this instance, are often not taken in precise doses and with limited knowledge of adverse effects since patients tend to only focus on favorable effects,” Dr Alex Konstantatos, who treated the man, told the Australian Journal of Pharmacy.
“[Pharmacists] should use this opportunity to stress two things; the lack of scientific validation for the favorable effects of non-prescribed medications and also the side effects that these medications can have, as side effects are not publicised,” he added.